Alabama, 2021

Tornadoes in Alabama, August 30, 2021

August 30, 2021 · NWS BMX · 2 events in 2 counties and zones

The remnants of Tropical Cyclone Ida traveled across portions of the Deep South on Monday, August 30th, and into Tuesday, August 31st. Bands of tropical downpours and thunderstorms moved northward across Central Alabama on the east of Ida`s circulation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The remnants of Tropical Cyclone Ida traveled across portions of the Deep South on Monday, August 30th, and into Tuesday, August 31st. Bands of tropical downpours and thunderstorms moved northward across Central Alabama on the east of Ida`s circulation. It was in this general area where instability and low-level wind shear values were sufficient for a few rotating thunderstorms. Two EF0 tornadoes were confirmed across the southeast portions of Central Alabama on August 30th. The combination of heavy rain and breezy conditions also downed some trees in several counties on August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 30, 12:04 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 30, 12:04 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
104 PM CDT Mon Aug 30 2021

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1159 AM CDT Mon Aug 30 2021/

We continue to monitor Ida's progress as the center was analyzed
just southwest of Jackson, MS at this writing.

Winds.

Surface analysis also reveals potential for sustained 15 mph
winds most likely across portions of Pickens, Greene and Sumter
Counties in our forecast area. Analysis shows greatest potential
for 25 mph gusts across portions of Sumter, Greene and Marengo
Counties.

Outlook:
Expect the wind field to continue to migrate north as the day
progresses with the strongest winds close to the
Alabama/Mississippi state line.

Flash Flooding.

Torrential downpours are occurring across all of our Southwest
counties and now into portions of South-Central Alabama. Rain
rates estimated by radar are generally around a half an inch per
hour across portions of Sumter, Hale, Greene, Pickens and Marengo
Counties with areas elsewhere generally receiving around a quarter
to half of an inch an hour where rain is falling. The more intense
convection in a band from Dallas County through Western Lowndes
County that extends further south is dropping around 1 inch per
hour. We will continue to monitor trends but greatest potential
for localized flooding through early afternoon will be across our
Southwest and South-Central counties.

Outlook:
We expect this risk to expand further northward with time
this afternoon into the evening hours.

Tornado Risk.

A collection of observational and near-term model guidance is
depicting the better sheared environment from Pickens County into
Greene and Sumter County and points south and west, while the
better low-level instability values reside to generally near and
east of the Interstate 65 corridor generally along and south of
the Interstate 85 corridor. There is not much spatial overlap in
the shear/instability parameter space and this is resulting in a
narrow corridor currently across our far southwest into our South
Central Counties, generally South of Interstate 59 corridor and
West of the Interstate 65 corridor. This risk will persist
through early afternoon.

Outlook:
We expect this risk to gradually migrate further north closer to
the I-59 corridor from mid to late afternoon.

05

Previous short-term discussion:
/Updated at 0728 AM CDT Mon Aug 30 2021/

Overall forecast still on track with Tropical Storm Ida continuing
to move northward through Mississippi. Heavy rain within the outer
rain bands will move slowly northeast...reaching Birmingham by
midday. From there...the rest of the area will receive rainfall by
late afternoon and rainfall will continue through Tuesday evening.
Central Alabama will be in the northeastern quadrant through
today...and early night. As Ida starts to turn to the northeast
overnight...Central Alabama will be on the east and southeastern
side of the storm.

Tornado threat...instability will remain around 1000 j/kg this
afternoon across SW AL with helicity between 200 and 500 m2/s2. A
tornado threat will remain for the state with the highest chances
today through the evening focused along and west of I65.
Tonight...as the system makes it's way eastward...there could be
dry air entrainment as drier air makes its way in between the
bands of rain that should become more apparent in the late
afternoon and evening. I am becoming increasingly concerned with
an overnight tornado threat...with the focus along and east of
I65. Shear values are extremely high in these areas. Early in the
night...instability values will be low...but with expected drier
air...instability values will increase to around 1000 j/kg in the
early night. With this surge of energy and shear values...the
threat for tornadoes will remain overnight. Tuesday...the highest
instability and shear values will move northeastward...with the
far northeast counties remaining in an expected threat through
Tuesday afternoon and evening.

Flooding threat...PW values almost max for this time of year so
rainfall will be heavy at times within each band. Several hours of
continuous rainfall could cause localized flash flooding and
river flooding. Several points along the Tombigbee and
Sucarnoochee Rivers are forecasted to reach flood stage.

Wind threat...Winds will be breezy across the state today. A mid
level jet will be lingering in western AL today...with gusts up to
40 mph and sustained winds between 20 and 25 mph along and west of
I65. Tonight...the focus of the stronger winds will slowly shift
eastward...with the strongest winds in eastern AL by Tuesday. Ida
should be farther north by Tuesday morning and eastern AL will be
farther away from the center...winds should be lighter with gusts
between 30-35 mph and sustained winds between 15 and 20 mph.

There is a concern for trees down with could result in some power
outages across the entire state. The greatest concern will be in
the western half of the state as the stronger winds move across an
area that has already received and will continue to receive
several inches of rainfall.

02

.LONG TERM...
/Updated at 0250 AM CDT Mon Aug 30 2021/
Wednesday through Sunday.

Ida will continue to pull out of the area Wednesday morning. We will
see some backside clouds and rain, but any accumulations will be
light. By Wednesday night into Thursday high pressure will build
into the regions and expand through the weekend. At the same time
the ridge aloft will build over the southern and central Plains.
Deterministic models all are now indicating a fairly dry timeframe
through the end of the week and into the weekend. Will need to
monitor the afternoons with day time heating over the weekend as
easterly flow may bring in just enough lift to trigger a
shower/storm. For now will go with a dry forecast and monitor the
trends of the middle range models.

16

&&

.AVIATION...
18Z TAF Discussion.

Widespread showers and thunderstorms will continue through the TAF
period due to Ida. Winds will gust up to 35 to 40 mph in the
strong showers and any thunderstorms. Winds combined with heavy
rainfall will cause IFR visibilities or lower. Otherwise...most
TAF sites will vary between MVFR and VFR for ceilings until the
rain moves over the site.

24

&&

.FIRE WEATHER...

Ida will continue to impact the area through Tuesday night. Strong
winds, heavy rains and potentially severe weather will remain
possible. Gusts up to 40 mph are possible, with sustained winds of
10 to 20 mph from the south. Rainfall amounts through Tuesday will
average 3-6 inches across west Alabama and 1-3 inches east of I-65.
Drier weather returns Wednesday night with cooler temperatures into
the weekend. RH Values will remain generally above 40 percent
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  77  69  84  64 / 100 100  60  40  10
Anniston    73  79  70  85  66 / 100 100  60  40  10
Birmingham  72  78  70  85  66 / 100  90  60  40  10
Tuscaloosa  73  78  70  86  68 / 100  80  40  30  10
Calera      73  78  71  85  67 / 100  90  60  40  10
Auburn      73  79  71  85  68 /  70  90  60  50  10
Montgomery  74  84  72  89  69 / 100  90  60  50  10
Troy        74  82  72  88  69 /  80  90  60  50  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Tuesday evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Wind Advisory until 7 PM CDT Tuesday for the following counties:
Autauga...Barbour...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pickens...Pike...Randolph...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Aug 30, 3:51 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
451 AM CDT Mon Aug 30 2021

ALZ011>015-017>050-311300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
451 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few tornadoes, flash flooding, and gusty winds will be possible
today and tonight across Central Alabama as Ida moves through the
region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Risks for flash flooding, gusty winds, and a few tornadoes associated
with Ida will continue on Tuesday.

Minor flooding is forecast along portions of the Tombigbee and
Sucarnoochee Rivers Tuesday through the end of the week. Please see
the latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today through Tuesday.

In the hours before

Special weather statement, Aug 30, 12:06 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
106 PM CDT Mon Aug 30 2021

ALZ020-301830-
Cherokee AL-
106 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern
Cherokee County through 130 PM CDT...

At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanche, or near Little River Canyon National Preserve, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Little River Canyon National Preserve, Gaylesville, Blanche,
Broomtown, Fullerton, New Moon, Chesterfield and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3452 8551 3427 8546 3425 8546 3422 8550
      3435 8566 3437 8564 3437 8563 3438 8563
      3439 8562 3439 8563 3440 8561 3444 8558
      3445 8558 3453 8552
TIME...MOT...LOC 1805Z 220DEG 16KT 3435 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 30, 12:29 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Mon Aug 30 2021

ALZ020-301845-
Cherokee AL-
129 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern
Cherokee County through 145 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Blanche, or 8 miles east of Little River Canyon
National Preserve, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Moon, Broomtown, Chesterfield, Desoto State Park and Little River
Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3452 8551 3430 8547 3440 8562 3444 8558
      3446 8558 3450 8555 3452 8553 3452 8552
      3453 8552
TIME...MOT...LOC 1829Z 218DEG 17KT 3440 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 30, 12:45 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Mon Aug 30 2021

ALZ049-301930-
Pike AL-
145 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Pike
County through 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 10 miles southwest of Brundidge, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Brundidge, Banks, Troy Municipal Airport, Antioch, Troy
University, Tarentum, Brundidge Municipal Airport, Monticello and
Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 8603 3189 8581 3188 8579 3188 8578
      3187 8572 3162 8582 3162 8606
TIME...MOT...LOC 1844Z 191DEG 24KT 3162 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

05

The radar

The Ft Rucker radar (KEOX), 52 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Pike

When
August 30, 1:02 PM CST to 1:09 PM CST
Where
Pike County, 3.96 mi NE of Spring Hill to 4.34 mi SSW of Banks
Rating
EF0
Path length
3.18 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.727, -85.911

National Weather Service meteorologists surveyed damage in southern Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 65 mph.

The tornado touched down near White Water Creek Road and traveled northeast while knocking down a few trees and tree limbs. The tornado then turned northward and crossed Highway 231 where video footage of the tornado was taken. The tornado lifted near Parron Church Road.

Tornado, Macon

When
August 30, 2:45 PM CST to 2:46 PM CST
Where
Macon County, 2.76 mi SW of Little Texas to 2.29 mi SW of Little Texas
Rating
EF0
Path length
0.48 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.398, -85.598

National Weather Service meteorologists surveyed damage in eastern Macon County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph.

A brief tornado touched down just west of Red Oak Lane. The tornado traveled northeast and crossed Red Road before dissipating. Damage consisted of a few uprooted trees and partial loss of siding from a mobile home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981425, 981432.